Logo Annals of Transplantation Logo Annals of Transplantation Logo Annals of Transplantation

21 May 2009

Atypical hus after liver transplantation

A Furmańczyk, E Komuda-Leszek, D Dęborska-Materkowska, A Perkowska-Ptasińska, M Durlik

Ann Transplant 2009; 14(1): 40-40 :: ID: 880344

Abstract

We present a case history of a 25-year old male after liver transplantation in 1999 due to cryptogenic cirrhosis with prolonged worsening of graft function, who developed haemolytic uremic syndrome (HUS). Because of unsatisfactory graft function numerous graft biopsies were performed. Signs of acute (AR) and chronic liver rejection (CR) were histopathologically confirmed. Vanishing bile duct syndrome as manifestation of CR was detected and immunosuppressive regimen was intensifi ed (tacrolimus replaced cyclosporine). High tacrolimus blood levels were maintained (ca 20-22 ng/ml). No clinical effect was observed. Faced with absence of other treatment possibilities, after four months, patient was referred to our centre in order to estimate indications for liver re-transplantation. On admission patient was in poor general condition; severe haemolytic anaemia, thrombocytopenia and acute renal failure were diagnosed. Atypical HUS probably related to  calcineurine inhibitor (CNI) was established. Tacrolimus administration was discontinued. Blood and plasma transfusion and plasmapheresis were implemented. Haemolysis was limited, but renal function had not improved. Renal biopsy revealed signs of irreversible nephropathy as a result of thrombotic microangiopathy. Nevertheless, previously maintaining high dose of  CNI, there were no signs of CNI nephropathy. Patient required haemodialysis. Subsequently liver biopsy was performed, what revealed CR. Due to necessity of haemodialysis and worsening of liver graft function, patient was accepted to (simultaneous) liver and kidney transplantation. Three months later patient died on the waiting list as a result of bleeding from the gastrointestinal tract.
Conclusions: High CNI blood concentration in patient after liver transplantation can be atypical cause of HUS and may lead to irreversible renal failure.

Keywords: Liver Transplantation, case report, clinical outcome

Comments

In Press

06 May 2022 : Original article  

Phosphatidylethanol (PEth) for Monitoring Sobriety in Liver Transplant Candidates: Preliminary Results of D...

Ann Transplant In Press; DOI: 10.12659/AOT.936293  

Most Viewed Current Articles

26 Jan 2022 : Review article  

Recurrence of Hepatocellular Carcinoma After Liver Transplantation: Risk Factors and Predictive Models

DOI :10.12659/AOT.934924

Ann Transplant 2022; 27:e934924

29 Dec 2021 : Original article  

Efficacy and Safety of Tacrolimus-Based Maintenance Regimens in De Novo Kidney Transplant Recipients: A Sys...

DOI :10.12659/AOT.933588

Ann Transplant 2021; 26:e933588

24 Jul 2020 : Review article  

Kidney Transplantation in the Times of COVID-19 – A Literature Review

DOI :10.12659/AOT.925755

Ann Transplant 2020; 25:e925755

15 Mar 2022 : Case report  

Combined Liver, Pancreas-Duodenum, and Kidney Transplantation for Patients with Hepatitis B Cirrhosis, Urem...

DOI :10.12659/AOT.935860

Ann Transplant 2022; 27:e935860

Your Privacy

We use cookies to ensure the functionality of our website, to personalize content and advertising, to provide social media features, and to analyze our traffic. If you allow us to do so, we also inform our social media, advertising and analysis partners about your use of our website, You can decise for yourself which categories you you want to deny or allow. Please note that based on your settings not all functionalities of the site are available. View our privacy policy.

Annals of Transplantation eISSN: 2329-0358
Annals of Transplantation eISSN: 2329-0358